Minnesota, 2012Lightning Strike in Minnesota, August 18, 2012
August 18, 2012 · NWS DLH · 1 event in 1 county or zone
A boy died from injuries sustained from a lightning strike that hit the water near him. Four others in his boating party were injured.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boy died from injuries sustained from a lightning strike that hit the water near him. Four others in his boating party were injured.
The boy was part of a group that were sail boating. As the storm moved in, they boat beached the and rushed ashore. When hail began to fall, they began to return back to the boat. The lightning struck as they were heading back to the boat. The boy was in the water when the lightning stuck and was found face down. All the injured were in the water at the time of the strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 2:17 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 18, 2:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT SAT AUG 18 2012
.SHORT TERM...TONIGHT THROUGH MONDAY...
WEAK SURFACE COLD FRONT CURRENTLY LOCATED FROM JUST NORTH OF GRAND
FORKS TO NEAR ELY WILL CONTINUE TO PUSH STEADILY SOUTHWARD ACROSS
THE REMAINDER OF NORTHERN MINNESOTA/NORTHWEST WISCONSIN THROUGH
THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ALONG AND AHEAD OF THE FRONTAL ZONE AND ACCOMPANYING UPPER LEVEL
DISTURBANCE IN AN ENVIRONMENT OF VERY STEEP LOW TO MID LEVEL LAPSE
RATES AND COLD TEMPS ALOFT. SHOWERS/STORMS WILL CONTINUE TO PUSH
SOUTHWARD THROUGH THIS EVENING BEFORE WEAKENING BETWEEN 6-9 PM AS
DAYTIME INSTABILITY WEAKENS AND AIRMASS IS WORKED OVER. UNTIL
THEN..THE STRONGEST CELLS WILL BE CAPABLE OF PEA-DIME SIZE HAIL
AND SOME LOCALLY GUSTY WINDS UP TO 30 MPH.
A FEW SHOWERS MAY LINGER TO THE SOUTH OF DULUTH AND ACROSS NW
WISCONSIN UNTIL AFTER MIDNIGHT..BUT HIGH PRESSURE SHOULD BUILD IN
TO THE ENTIRE AREA LATER TONIGHT AND SUNDAY RESULTING IN ANOTHER
SHOT OF COOL/DRY AIR FOR A COUPLE OF DAYS. AS WEAK IMPULSES ROTATE
SOUTHWARD ON THE WESTERN PERIPHERY OF THE UPPER TROF OVER EASTERN
ONTARIO..THERE WILL BE A FEW MORE CLOUDS AND PERHAPS A CHANCE OF
SOME ISOLATED SHOWERS OVER THE ARROWHEAD BOTH SUNDAY AND
MONDAY..BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST AT
THE MOMENT. OTHERWISE..COOL NIGHTS AND WARM/PARTLY CLOUDY TO
SUNNY DAYS AND LIGHT WINDS SHOULD PREVAIL SUNDAY THROUGH MONDAY
WITH HIGH PRESSURE OVERHEAD.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
MAINLY DRY CONDITIONS WILL CONTINUE ACROSS THE NORTHLAND EARLY NEXT
WEEK WITH HIGH PRESSURE SLOW TO MOVE OFF TO THE SOUTHEAST AND AWAY
FROM THE MIDWEST. HOWEVER RETURN SRLY FLOW ON THE WEST SIDE OF THE
DEPARTING RIDGE WILL STRENGTHEN AND DRAW WARMTH AND MOISTURE NORTH
ACROSS THE UPPER MIDWEST LATE NEXT WEEK. A FAIRLY STRONG TROUGH
FROM THE DAKOTAS IS PROGGED TO TRACK EWD ACROSS THE REGION AND TAP
THIS INCREASING WARMTH AND MOISTURE...RESULTING IN A ROUND OF
SHOWERS AND STORMS ACROSS THE FORECAST AREA THURSDAY AND FRIDAY.
&&
.AVIATION...18Z TAF ISSUANCE...
A COLD FRONT AND UPPER LEVEL DISTURBANCE TRACKING SWD ACROSS THE
NORTHLAND WILL PRODUCE SCTD SHOWERS AND STORMS WITH MVFR CIGS AND
VSBYS. THE CONVECTION SHOULD DIMINISH QUICKLY EARLY IN THE
EVENING...ENDING AFTER SUNSET. SKIES WILL SCTR OUT OVERNIGHT...AND
THEN SHOULD CLEAR OUT SUNDAY MORNING. PATCHY FOG IS POSSIBLE...BUT
NOT ENOUGH CONFIDENCE TO MENTION IN TAFS.
&&
.POINT TEMPS/POPS...
DLH 46 71 47 73 / 50 10 0 10
INL 40 69 45 75 / 10 10 0 0
BRD 47 73 46 76 / 30 0 0 0
HYR 45 73 42 74 / 40 10 0 0
ASX 48 71 47 74 / 40 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
SHORT TERM...MILLER
LONG TERM....BERDES
AVIATION...BERDES
Hazardous weather outlook, Aug 18, 10:42 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1142 AM CDT SAT AUG 18 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1142 AM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT
DROPPING SOUTHWARD FROM ONTARIO THIS AFTERNOON AND EVENING. ANY
THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS...BUT SOME SMALL HAIL AND PERHAPS SOME GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGEST STORMS. STORMS ARE EXPECTED TO END FROM
NORTH TO SOUTH THIS EVENING...AND SHOULD END ALTOGETHER BY SHORTLY
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1142 AM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR
THIS AFTERNOON AND EARLY THIS EVENING IN ASSOCIATION WITH A COLD
FRONT THAT WILL MOVE SOUTHWARD ACROSS THE REGION. ANY THUNDERSTORMS
THAT DEVELOP ARE EXPECTED TO REMAIN WELL BELOW SEVERE
LEVELS...HOWEVER SOME SMALL HAIL AND LOCALLY GUSTY WINDS AND HIGHER
WAVE HEIGHTS WILL BE POSSIBLE WITH THE STRONGEST STORMS.
THUNDERSTORMS ARE EXPECTED TO END BY AROUND MIDNIGHT AS THE FRONT
MOVES SOUTHWARD...AND AWAY FROM LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MILLER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 18, 2:40 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT SAT AUG 18 2012
MNZ010>012-018>021-026-182200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...GRAND RAPIDS
340 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS OVER NORTHERN MINNESOTA...
SCATTERED THUNDERSTORMS WERE MOVING SOUTHEAST ACROSS NORTHERN
MINNESOTA THIS AFTERNOON...AND WILL CONTINUE THROUGH AT LEAST 5
PM. SOME OF THE STORMS WILL PRODUCE PEA SIZE HAIL...GUSTY WINDS TO
30 MPH...FREQUENT LIGHTNING...AND A BRIEF PERIOD OF HEAVY RAIN.
AN ISOLATED STRONGER STORM IS ALSO POSSIBLE...WHICH COULD PRODUCE
DIME SIZE HAIL. SOME AREAS THAT WILL BE IMPACTED BY STORMS INCLUDE
INTERNATIONAL FALLS...BIGFORK...HIBBING...ELY...ISABELLA...THE
ARROWHEAD...VOYAGEURS NATIONAL PARK AND GRAND RAPIDS. THE STORMS
WILL DIMINISH BOTH IN COVERAGE AND INTENSITY AFTER SUNSET.
MNZ025-033>036-182200-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN
340 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS TO CONTINUE...
A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THIS
AFTERNOON AND EVENING. SOME AREAS THAT WILL BE IMPACTED INCLUDE WALKER...CASS
LAKE...BRAINERD LAKES...AITKIN...PINE RIVER...AITKIN AND HILL CITY
AREAS. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
THROUGH THE REGION THIS AFTERNOON...AND SOME STORMS WILL PRODUCE
PEA SIZE HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING AND A
BRIEF PERIOD OF HEAVY RAIN. THE STORMS WILL DIMINISH BOTH IN
COVERAGE AND INTENSITY AFTER SUNSET.
MNZ037-038-WIZ001-006-007-182200-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BURNETT-WASHBURN-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...HINCKLEY...
SUPERIOR...GRANTSBURG...SPOONER
340 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS WILL CONTINUE AT THE HEAD OF THE LAKE
AND UPPER SAINT CROIX RIVER VALLEY...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON INTO THE EVENING. SOME AREAS THAT MAY BE AFFECTED
INCLUDE THE TWIN PORTS...MOOSE
LAKE...CLOQUET...SPOONER...SIREN...GRANTSBURG...PINE
CITY...HINCKLEY AND WILLOW RIVER AREAS. SOME STORMS WILL PRODUCE
PEA SIZE HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING AND A
BRIEF PERIOD OF HEAVY RAIN. THE STORMS WILL DIMINISH BOTH IN
COVERAGE AND INTENSITY AFTER SUNSET.
WIZ002>004-008-009-182200-
BAYFIELD-ASHLAND-IRON-SAWYER-PRICE-
INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY...HAYWARD...
PHILLIPS
340 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS TO CONTINUE OVER NORTHWEST WISCONSIN...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
NORTHWEST WISCONSIN INTO THE EVENING. SOME AREAS THAT WILL BE
IMPACTED INCLUDE
ASHLAND...BAYFIELD...CORNUCOPIA...HAYWARD...WINTER...PHILLIPS...PARK
FALLS...HURLEY AND GLIDDEN. SOME STORMS WILL PRODUCE
PEA SIZE HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING AND A
BRIEF PERIOD OF HEAVY RAIN. THE STORMS WILL DIMINISH BOTH IN
COVERAGE AND INTENSITY AFTER SUNSET.
MELDE
Special weather statement, Aug 18, 3:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT SAT AUG 18 2012
MNZ010>012-018>021-026-182330-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...GRAND RAPIDS
450 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS CONTINUED OVER FAR NORTHERN WISCONSIN...
SCATTERED THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS FAR
NORTHERN MINNESOTA...ALTHOUGH THEY WERE ENDING RIGHT ALONG THE
INTERNATIONAL BORDER. THE STORMS WILL BE CAPABLE OF PRODUCING PEA
SIZE HAIL...GUSTY WINDS TO 30 MPH...FREQUENT LIGHTNING...AND A
BRIEF PERIOD OF HEAVY RAIN. SOME AREAS THAT MAY BE IMPACTED
INCLUDE GRAND MARAIS...TWO HARBORS...SILVER
BAY...ELY...COOK...BIGFORK...GRAND RAPIDS...HIBBING...AND BABBITT.
THE STORMS WILL DIMINISH AFTER SUNSET...AS WELL AS FROM NORTH TO
SOUTH.
MNZ025-033>038-182330-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN...DULUTH...CLOQUET...HINCKLEY
450 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS TO CONTINUE OVER NORTHERN MINNESOTA...
SCATTERED THUNDERSTORMS CONTINUED OVER NORTHERN MINNESOTA...WITH
SOME STORMS CAPABLE OF PRODUCING PEA
SIZE HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING...AND A
BRIEF PERIOD OF HEAVY RAIN. SOME AREAS THAT MAY BE IMPACTED
INCLUDE THE TWIN PORTS...CLOQUET...CROMWELL...HILL
CITY...AITKIN...THE BRAINERD LAKES...PINE
RIVER...WALKER...HINCKLEY AND PINE CITY. THE STORMS WILL DIMINISH AFTER SUNSET.
WIZ001>004-006>009-182330-
DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
450 PM CDT SAT AUG 18 2012
...THUNDERSTORMS WILL CONTINUE OVER NORTHWEST WISCONSIN...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWEST WISCONSIN...WITH SOME
STORMS CAPABLE OF PRODUCING PEA SIZE HAIL...GUSTY WINDS TO 35
MPH...FREQUENT LIGHTNING...AND A BRIEF PERIOD OF HEAVY RAIN. SOME
AREAS THAT MAY BE IMPACTED INCLUDE
SUPERIOR...SPOONER...BAYFIELD...ASHLAND...HURLEY...SIREN...GRANTSBURG...SHELL
LAKE...HAYWARD...WINTER...PHILLIPS...AND PARK FALLS. THE STORMS WILL DIMINISH AFTER SUNSET.
MELDE
Special weather statement, Aug 18, 3:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
453 PM CDT SAT AUG 18 2012
MNZ010>012-018>021-026-182330-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...GRAND RAPIDS
453 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS CONTINUED OVER FAR NORTHERN MINNESOTA...
SCATTERED THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS FAR
NORTHERN MINNESOTA...ALTHOUGH THEY WERE ENDING RIGHT ALONG THE
INTERNATIONAL BORDER. THE STORMS WILL BE CAPABLE OF PRODUCING PEA
SIZE HAIL...GUSTY WINDS TO 30 MPH...FREQUENT LIGHTNING...AND A
BRIEF PERIOD OF HEAVY RAIN. SOME AREAS THAT MAY BE IMPACTED
INCLUDE GRAND MARAIS...TWO HARBORS...SILVER
BAY...ELY...COOK...BIGFORK...GRAND RAPIDS...HIBBING...AND BABBITT.
THE STORMS WILL DIMINISH AFTER SUNSET...AS WELL AS FROM NORTH TO
SOUTH.
MNZ025-033>038-182330-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN...DULUTH...CLOQUET...HINCKLEY
453 PM CDT SAT AUG 18 2012
...SCATTERED THUNDERSTORMS TO CONTINUE OVER NORTHERN MINNESOTA...
SCATTERED THUNDERSTORMS CONTINUED OVER NORTHERN MINNESOTA...WITH
SOME STORMS CAPABLE OF PRODUCING PEA
SIZE HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING...AND A
BRIEF PERIOD OF HEAVY RAIN. SOME AREAS THAT MAY BE IMPACTED
INCLUDE THE TWIN PORTS...CLOQUET...CROMWELL...HILL
CITY...AITKIN...THE BRAINERD LAKES...PINE
RIVER...WALKER...HINCKLEY AND PINE CITY. THE STORMS WILL DIMINISH
AFTER SUNSET.
WIZ001>004-006>009-182330-
DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
453 PM CDT SAT AUG 18 2012
...THUNDERSTORMS WILL CONTINUE OVER NORTHWEST WISCONSIN...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWEST
WISCONSIN...WITH SOME STORMS CAPABLE OF PRODUCING PEA SIZE
HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING...AND A BRIEF
PERIOD OF HEAVY RAIN. SOME AREAS THAT MAY BE IMPACTED INCLUDE
SUPERIOR...SPOONER...BAYFIELD...ASHLAND...HURLEY...SIREN...GRANTSBURG
...SHELL LAKE...HAYWARD...WINTER...PHILLIPS...AND PARK FALLS. THE
STORMS WILL DIMINISH AFTER SUNSET.
MELDE
Special weather statement, Aug 18, 4:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT SAT AUG 18 2012
MNZ025-026-034>038-WIZ001-002-182300-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-CROW WING-DOUGLAS-NORTH
CASS-NORTHERN AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
508 PM CDT SAT AUG 18 2012
...GUSTY WINDS MOVING THROUGH THE NORTHLAND...
AT 502 PM CDT...THE LEADING EDGE OF GUSTY WINDS AHEAD OF
THUNDERSTORMS STRETCHED ALONG A LINE EXTENDING FROM 5 MILES EAST OF
REMER TO 6 MILES SOUTHEAST OF GOWAN TO OULU...MOVING SOUTHWEST AT 15
MPH.
WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE. IN ADDITION TO THIS
GUST FRONT...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHLAND
WHICH MAY CAUSE MORE GUSTY WINDS.
* THE WINDS WILL REACH...
SCANLON AND NEW DULUTH BY 515 PM...
FOND DU LAC AND WENTWORTH BY 520 PM...
SOUTH RANGE AND THOMSON BY 525 PM...
SWATARA AND SAWYER BY 530 PM...
WRENSHALL AND LIBBY BY 535 PM...
SCOTTS CORNER AND LAKE NEBAGAMON BY 540 PM...
WRIGHT AND HAWTHORNE BY 545 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4714 9390 4687 9272 4679 9207 4673 9204
4669 9196 4670 9182 4674 9170 4668 9129
4625 9153 4644 9294 4670 9412
MELDESpecial weather statement, Aug 18, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SAT AUG 18 2012
MNZ037-WIZ001-182300-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
529 PM CDT SAT AUG 18 2012
...STRONG THUNDERSTORM NEAR SUPERIOR...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUPERIOR...MOVING SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS. IS THIS STORMS STRENGTHENS MORE...A WARNING FOR DAMAGING
WINDS AND LARGE HAIL WOULD BE NEEDED.
* THE THUNDERSTORM WILL BE NEAR...
SUPERIOR THROUGH 535 PM...
SOUTH RANGE BY 540 PM...
WENTWORTH BY 550 PM...
POPLAR BY 555 PM...
HAWTHORNE AND MAPLE BY 600 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4646 9192 4669 9216 4675 9205 4669 9196
4670 9194 4670 9186 4659 9169
MELDELightning, St. Louis
- When
- August 18, 4:30 PM CST
- Where
- St. Louis County, 1.76 mi ESE of Duluth Sky Harbor Apt
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.707, -92.018
A boy died from injuries sustained from a lightning strike that hit the water near him. Four others in his boating party were injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, August 18, 201276 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407002.